Alabama, 2025

Hail in Alabama, April 23, 2025

April 23, 2025 · NWS BMX · 1 event in 1 county or zone

A large trough was present over the Central United States, with Central Alabama in a period of west-southwest flow. A shortwave crossing into Alabama from Mississippi sparked the development of a few shower and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A large trough was present over the Central United States, with Central Alabama in a period of west-southwest flow. A shortwave crossing into Alabama from Mississippi sparked the development of a few shower and storms. One storm briefly became severe in Jefferson County and dropped up to quarter-size hail in the Morris area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 23, 2:15 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 23, 2:15 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
315 PM CDT Wed Apr 23 2025

...New LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 154 PM CDT WED APR 23 2025

This afternoon.

A west-southwest flow pattern aloft prevails over the area this
afternoon with longwave troughing extending from over Central
Missouri south to over South-Central Louisiana. A warm front was
analyzed from the Ozarks in Northwest Arkansas east across
Kentucky and into North Carolina while weak surface high pressure
was centered offshore of the Southeast Atlantic Coast. On the
mesoscale, RAP 13 km analyses depict a shortwave trough over the
West and Southwest Counties with another over the Eastern portions
of the forecast area. Abundant moisture was analyzed from 700 mb
down toward the surface, resulting in precipitable water values
near 1.70 inches per modeling across portions of our southwest
counties.

Expect partly cloudy skies southeast with more clouds to the west
and north. Scattered showers (35-55%) with at least isolated
thunderstorm activity (20-40%) will persist through the rest of
the afternoon with activity most supportive by depicted features
over the west and central portions of the area. Thicker cloud
cover will help keep temperatures lower than what otherwise would
be achieved with readings from the upper 70s far east to the mid
80s far southeast where rain chances are lower. Winds will be from
the east to southeast at 4-8 mph.

Tonight.

The forecast area will remain positioned beneath a general
southwest flow pattern aloft overnight with the longwave trough
extending from over Southern Missouri south to over Western
Mississippi and Eastern Louisiana. The synoptic warm front will
remain to our north, extending from the Middle Mississippi River
Valley eastward into East Tennessee and the Carolinas.

Expect partly to mostly cloudy skies to linger overnight with
isolated showers (25-45%) and a few thunderstorms (15-25%) to
persist with best chances across the west. Low temperatures will
range from around 60 northeast to the lower 60s southwest and
central. Winds will be from the east at 3-6 mph.

Thursday.

Longwave troughing will continue to extend from over the Mid-
Mississippi River Valley region southeast over much of the
forecast area while a shortwave impulse is progged to move
northeast through the day on Thursday. A stationary front will
remain to the north and northeast of the forecast area while
surface high pressure strengthens across portions of the Northeast
and Mid-Atlantic States, helping keep the front draped across
portions of South Carolina.

Shower activity will likely be ongoing in scattered fashion
(35-55%) to start the morning across the northern portion of the
area and expand southwest with time later in the day and through
the afternoon hours. At least isolated (15-35%) thunderstorms are
expected by late morning and continuing into the afternoon hours.
High temperatures will range from the upper 70s far north and in
the higher elevations east to readings in the mid 80s generally
along and south of the U.S. Highway 80 corridor. Winds will be
from the southeast at 4-8 mph.

05

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 315 PM CDT WED APR 23 2025

Fairly consistent messaging from the previous forecast. Unstable
weather remains in the forecast through the weekend. There remains
some hints that Sunday may be drier in the northeast as the front
tries to actually sag southward. The problem with the overall
pattern is that we will be in northwest flow so exactly where the
best lift will be for Sunday will not be determined until the
mesoscale features can be determined closer to the weekend. This
front finally washes out by Monday and Tuesday, with the next
front approaching the area late next Wednesday.

16

Previous long-term discussion:
(Thursday night through next Tuesday)
Issued at 300 AM CDT WED APR 23 2025

Friday, a low pressure will move quickly to the east from the
northern MS River Valley area, with a trailing boundary across
areas just to the north of Alabama. At the same time, a broad high
pressure system will be just to the southeast, over the southeast
coast, allowing for plenty of southerly flow and moisture
advection. This boundary will be draped across the state
Saturday, and will allow for enough lift for mostly diurnal
thunderstorms Friday afternoon and Saturday afternoon, with a
low chance for less coverage of showers and isolated
thunderstorms in the late night and early morning. PW values will
be around max for this time of year, from 1.4 to 1.7 inches
during this time, and instabilities will be between 1500 and 2000
J/kg. A few storms could be strong, with damaging winds, large
hail, and frequent lightning the main threats. There is enough
moisture that any thunderstorm will produce high rainfall rates,
and any areas that receive training storms, or storms moving over
the same area, could experience very localized flooding issues.

By Sunday, the low pressure should be off the east coast, with a
high pressure moving to the southeast across the northeastern
states. Models are really hanging on to less rainfall on Sunday
with most of the convection to the north of the state, so have
kept lowered rainfall chances in.

Through the beginning of the work week, models are diverging on
rainfall coverage. While one model shows very little coverage with
the high pressure to the northeast of the area suppressing any
activity developing in the afternoon, other models hold on to
activity each afternoon. With the PW values remaining max and low
levels warming slowly through the week, will advertise a low
chance for activity continuing through the beginning of the
workweek.

24

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT WED APR 23 2025

Scattered (40-60%) showers with at least isolated (30-50%)
thunderstorm activity will continue to affect the area through the
rest of the afternoon. Expect TCL/BHM/EET to continue to be
affected through 20z then increased potential for impacts at
ASN/ANB while KMGM will have lowest potential but still worth
mentioning in PROB30 groups. Overnight, shower potential will
persist in the isolated (30-50%) form while thunderstorm potential
will become too low to include. Expect similar conditions on
Thursday compared to today as chances for showers and
thunderstorms increase through the morning and peak during the mid
to late afternoon hours.

05

&&

.FIRE WEATHER...

A late spring/early summer like pattern is expected through the
week with chances for showers and thunderstorms each day. RH
values drop into the 35 to 40 percent range in the southeastern
portions of Central Alabama at times, but remain above 40 percent
elsewhere. Winds will generally remain in the 5-10 MPH range with
occasional gusts to 20 MPH at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  81  60  82 /  50  60  40  60
Anniston    60  81  62  82 /  50  60  40  60
Birmingham  63  81  64  83 /  50  60  30  50
Tuscaloosa  63  82  63  83 /  50  50  20  50
Calera      62  81  64  83 /  50  50  30  50
Auburn      62  84  63  81 /  40  50  30  30
Montgomery  62  86  63  85 /  40  40  20  30
Troy        62  86  62  85 /  40  30  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....16
AVIATION...05
Hazardous weather outlook, Apr 23, 2:27 AM CST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
327 AM CDT Wed Apr 23 2025

ALZ011>015-017>050-241130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
327 AM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Apr 23, 12:43 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
143 PM CDT Wed Apr 23 2025

ALZ024-231930-
Jefferson AL-
143 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JEFFERSON COUNTY
THROUGH 230 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tannehill Ironworks State Park, or 8 miles south of Bessemer, moving
north at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McCalla, Splash Adventure, Promenade Tannehill, Brighton, Dolomite,
Lipscomb, Concord, Shannon, Bent Brook Golf Club, Midfield, McAdory,
Ross Bridge, Bluff Park, Hueytown, Bessemer Airport, Lake Cyrus,
Bessemer, North Johns, Fairfield, and Hoover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 8679 3330 8691 3330 8693 3327 8694
      3327 8697 3325 8698 3325 8707 3328 8707
      3328 8709 3329 8709 3329 8710 3350 8709
TIME...MOT...LOC 1843Z 200DEG 11KT 3327 8701

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Apr 23, 1:45 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
245 PM CDT Wed Apr 23 2025

ALZ024-232030-
Jefferson AL-
245 PM CDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JEFFERSON COUNTY
THROUGH 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Jefferson to Brookside to Irondale.
Movement was north at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sayre, Pinson, Mountain Brook, Palmerdale, Cardiff, Chalkville, Shops
of Grand River, Adamsville, Watson, New Castle, Liberty Park,
Gardendale, Miller Steam Plant, Morris, Highland Park Golf Course,
Clay, Cahaba Heights, Village Springs, Birmingham Race Course, and
Ruffner Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 8665 3376 8654 3368 8652 3362 8655
      3359 8655 3347 8665 3347 8667 3344 8670
      3357 8689 3357 8708 3366 8708 3366 8706
      3368 8706 3369 8704 3377 8702 3379 8700
      3379 8697 3382 8695 3384 8688 3384 8676
TIME...MOT...LOC 1945Z 190DEG 11KT 3363 8703 3365 8688 3351 8671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Apr 23, 2:03 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
303 PM CDT Wed Apr 23 2025

ALZ022-232045-
Pickens AL-
303 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PICKENS COUNTY
THROUGH 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bigbee Valley, or near Pickensville, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Macedonia, Pickensville, Ethelsville, Bevill Lock And Dam, and
McShan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3345 8829 3348 8826 3336 8810 3318 8832
      3320 8832
TIME...MOT...LOC 2003Z 218DEG 12KT 3325 8836

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

89^GSatterwhite
Special weather statement, Apr 23, 2:05 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
305 PM CDT Wed Apr 23 2025

ALZ013-015-232030-
Fayette AL-Walker AL-
305 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES THROUGH 330 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boley Springs, or 14 miles south of Carbon Hill, moving northeast at
5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eldridge, Boley Springs, Berry, Kansas, West Corona, Jasper, Cedrum
Area, Holly Grove, Manchester, Lupton, Oakman, Gamble, Corona,
Townley, Boldo, Walker County Airport, and Carbon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3391 8710 3360 8750 3361 8752 3367 8766
      3399 8761
TIME...MOT...LOC 2005Z 214DEG 5KT 3369 8753

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 64 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
April 23, 2:21 PM CST to 2:25 PM CST
Where
Jefferson County, 0.62 mi ESE of Morris
Measured
1 in hail
Reported by
Public
Coordinates
33.748, -86.809

Penny to quarter-size hail was reported in the Morris area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240198.